Hail, Sumner
- When
- May 2, 4:48 PM CST
- Where
- Sumner County, Argonia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.270, -97.770
An area of low pressure moved slowly across northern Kansas and south central Kansas during the late afternoon of May 2nd, 2022. A warm front associated with the low pressure area, lifted north into southern Kansas, with supercell thunderstorms developing in the warm sector, as the warm front lifted north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An area of low pressure moved slowly across northern Kansas and south central Kansas during the late afternoon of May 2nd, 2022. A warm front associated with the low pressure area, lifted north into southern Kansas, with supercell thunderstorms developing in the warm sector, as the warm front lifted north. The supercells produced some one inch hail reports and an isolated damaging wind report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 2, 12:15 PM CST, 4 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 115 PM CDT Mon May 2 2022 .SHORT TERM...(This evening through Thursday night) Issued at 110 PM CDT Mon May 2 2022 A robust mid/upper trough over the Central High Plains today is progged to lift east/northeast into the Middle and Upper Mississippi Valley area tonight. As this mid/upper trough begins to lift over the Central Plains this afternoon a warm front is progged to return northward into southern Kansas. Areas near and south of the front will see the highest potential for severe weather as rich low level moisture is transported into the area and a compact H3 jet rotates over the area this evening. Initiation after 3 PM still appears on track with locations south of Hwy 54 having the highest probabilities for all modes of severe weather. The threat will shift eastward quickly clearing south central KS by 7-8 pm and clearing southeast KS by 9-10 pm. Shortwave mid/upper ridging will build over the Central Plains on Tue in the wake of the mid/upper trough with breezy north winds early becoming southeast while diminishing late in the day. Seasonably cool weather is expected with highs only reaching the low to mid 60s for most areas. Wed-Thu...Another potent mid/upper trough over the Central Great Basin area is progged to move into the Central Rockies on Wed with diffluent mid/upper flow spreading downstream across the Central Plains. Much like the previous system, a warm front is progged to return northward to near the OK state line or perhaps into southern Kansas becoming a focus for showers and thunderstorms. 1.25+ inch PWATS are progged across the forecast area which is at or above the 90% moving average for early May supporting efficient rainfall production across the region. As the previous shift noted, the most likely scenario is that the main instability axis remains south of our forecast area and we remain within an elevated environment with strong moisture transport resulting in excessive rainfall. There remains some potential for severe weather and this will be refined as we gain confidence in the position of the warm front. Some shallow cold core convection could also be possible on Thu which could bring continued chances for severe weather. .LONG TERM...(Friday through Monday) Issued at 110 PM CDT Mon May 2 2022 Dry weather conditions are expected to return on Fri with shortwave mid/upper ridging developing across the central CONUS on Sat before shifting east of the area on Sun. Warm and windy conditions are anticipated on Sun before another deep mid/upper trough builds into the Central Great Basin/Rockies region through early next week. This pattern may bring additional chances for deep moist convection to the area as we move through early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 106 PM CDT Mon May 2 2022 Active weather pattern for the next 6 to 12 hours. Off-and-on showers and a few embedded thunderstorms will gradually shift northeast across the region for the early afternoon hours. Expect widespread MVFR to IFR cigs. By about mid-afternoon, chances for thunderstorms will enter back into the picture from west to east, as a warm front lifts north into southern KS. Will go with VCTS and tempo group with TSRA for most locations between 20z and 00z/Tue, as convection will be along or north of the warm front, possibly as far north as central KS. Think the greatest chance for stronger TSRA will be near the KICT taf location, so will also insert some variable gusty winds of 25 to 45kts. Thunderstorm activity will exit the region from west to east this evening, with strong and gusty northwest winds in wake of a cold front progressing southeast. Anticipate MVFR ceilings will linger much of the night. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 43 64 49 / 90 70 0 10 Hutchinson 64 40 62 47 / 90 30 0 10 Newton 63 43 61 47 / 90 70 0 10 ElDorado 64 44 62 48 / 90 70 0 10 Winfield-KWLD 70 44 65 50 / 90 70 0 20 Russell 55 35 60 44 / 90 30 0 20 Great Bend 60 36 61 45 / 90 10 0 10 Salina 58 41 61 46 / 90 80 0 10 McPherson 60 41 61 46 / 90 70 0 10 Coffeyville 69 49 66 51 / 100 70 0 20 Chanute 66 49 64 49 / 90 70 0 10 Iola 64 48 63 48 / 90 70 0 10 Parsons-KPPF 68 49 65 50 / 90 70 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...Ketcham
Hazardous Weather Outlook National Weather Service Wichita KS 231 PM CDT Mon May 2 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-031945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 231 PM CDT Mon May 2 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected to move into the area after 3PM, with the biggest impacts expected south of Highway 54 across southern Kansas. These storms will be capable of producing two inch hail, damaging winds up to 70 mph, and a few tornadoes, a strong torrnado cannot be ruled out. Further north, severe storms will also be possible this afternoon and early evening while the main threats will be large hail up to the size of half dollars and damaging winds to around 60 mph. The threat for severe weather will begin to shift east of I-135 by 6 PM and clear southeast Kansas by around 9 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another round of showers and thunderstorms will impact the area Wednesday through Thursday night. While widespread severe weather appears unlikely, locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
437 PM CDT Mon May 2 2022
KSZ082-091-022215-
Harper KS-Kingman KS-
437 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northwestern Harper
and southwestern Kingman Counties through 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Isabel, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kingman, Nashville, Willowdale, Zenda, Spivey, Cleveland and Crystal
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.
&&
LAT...LON 3730 9835 3738 9835 3739 9846 3758 9846
3764 9811 3726 9808
TIME...MOT...LOC 2136Z 264DEG 32KT 3745 9851
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
450 PM CDT Mon May 2 2022
KSZ067-022230-
Reno KS-
450 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of southern Reno County
through 530 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kingman, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pretty Prairie, Arlington, Partridge, Abbyville and Yoder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.
&&
LAT...LON 3801 9823 3796 9783 3773 9805 3773 9833
3774 9834
TIME...MOT...LOC 2150Z 215DEG 28KT 3775 9819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
459 PM CDT Mon May 2 2022
KSZ091-022230-
Harper KS-
459 PM CDT Mon May 2 2022
...A strong thunderstorm will impact portions of northern Harper
County through 530 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sharon, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Harper, Attica, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.
&&
LAT...LON 3715 9835 3738 9835 3739 9812 3738 9792
3714 9792
TIME...MOT...LOC 2159Z 253DEG 40KT 3728 9837
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CUELLARSpecial Weather Statement
National Weather Service Wichita KS
525 PM CDT Mon May 2 2022
KSZ082-091-092-022300-
Harper KS-Sumner KS-Kingman KS-
525 PM CDT Mon May 2 2022
...Strong thunderstorms will impact portions of northeastern Harper,
southeastern Kingman and northwestern Sumner Counties through 600 PM
CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Norwich to Harper to 5 miles
southeast of Attica. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anthony, Harper, Conway Springs, Argonia, Norwich, Milan, Danville,
Freeport, Rago and Runnymede.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Kansas.
&&
LAT...LON 3747 9756 3727 9756 3714 9776 3715 9819
3732 9809 3746 9813
TIME...MOT...LOC 2225Z 273DEG 28KT 3742 9801 3730 9801 3719 9815
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CUELLARThe Wichita radar (KICT), 52 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
The report came from Mping.
The report came from Kwch Tv.
A trained spotter reported the gust.
Six to twelve inch diameter tree limbs were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015695, 1015696, 1015697, 1015700, 1015701.